Breakthrough Bleeding on the Pill

Whether you experience periods while taking oral contraceptives depends on what specific pill you take. Most contraceptive pills are designed to suppress your ovulation, which means that you will not have an actual period.

arrticle 1 pic 1

However, you may find breakthrough bleeding on the pill, especially on those that are only taken for a three week period followed by a one week break. This is normal and it does not indicate that the contraceptives are not working for you.

Why does breakthrough bleeding happen?

Some women do experience minor spotting, especially if you’re still in your first three months of a contraceptive drug. Your body is adjusting to the hormones. Spotting may even continue beyond the first three months. This isn’t necessarily a medical problem, but if it is enough to bother you, then you may want to ask your physician about trying a different birth control pill.

Contraceptives in pill form contain hormones that will regulate your period, preventing you from conceiving. Vaginal spotting or bleeding, especially when you first start taking the pills, is not uncommon at all. It may be just staining or more like the regular flow of a period. This will usually be temporary, but you can call your physician if you have questions or concerns.

Irregular bleeding may occur in these conditions:

  • When you smoke while on the pill – Cigarettes have anti-estrogen properties that disrupt your menstrual cycle.
  • When you forget to take a pill or pills on schedule
  • When you are taking an older form of contraceptive – The newer types are better when it comes to controlling breakthrough bleeding.
  • When you are taking a contraceptive that is made from smaller quantities of ingredients that are active – These are more likely to cause breakthrough bleeding than pills that have higher hormone doses.
  • When you are taking oral contraceptives and also take antibiotics or antacids – These may cause you not to properly absorb the contraceptive. Other OTC medicines that affect breakthrough bleeding include St. John’s wort, which is an herbal medication.
  • When you are also taking medications that induce P450 enzymes in your liver – These include anti-tuberculosis drugs, anticonvulsants and antifungals. The steroid Prednisone can also affect the way your body reacts to contraceptives, whether it is taken by injection or pills.
  • When you have an illness that causes diarrhea or vomiting – This causes bleeding because the contraceptives are not fully absorbed.

Is Breakthrough Bleeding on the Pill more likely with Different Contraceptive Regimens?

Women experience more instances of breakthrough bleeding when the contraceptive regimen is given in an extended or continuous cycle. For example, the contraceptives Quartette, Seasonale and Seasonique will sometimes cause more spotting than medications taken on a 28-day cycle.

Similarly, if regular 28-day cycle contraceptive pills are used continuously, this can lead to breakthrough bleeding. If you stay on the 28-cycle medication continuously for a long enough period of time, the bleeding usually will decrease.

What should you do if you have Breakthrough Bleeding on the Pill?

You should continue to take the contraceptives as they were prescribed. You may contact your OB-GYN about changing to a different type, but don’t just stop taking your contraceptives.

The breakthrough bleeding does not mean the pill isn’t working properly. If you simply stop taking your birth control pills, you have a higher chance of experiencing an unplanned pregnancy.

Monitor the days that you have breakthrough bleeding on a calendar or diary. When you observe and track the spotting carefully, you will note when it decreases, which means that your body is becoming accustomed to the hormones found in the pills.

You might ask your physician if you can take a break from the pill. After it has been taken for three weeks, he may suggest a three-day break. During this time, your bleeding will be more like a regular period. Then you will resume that pill for another 21 days. Your doctor may recommend that you abstain from sexual intercourse whenever you’re on a break from contraceptives.

Should you Worry?

Although breakthrough bleeding while on the pill is not usually a cause for concern, you should have it checkout out when:

  • The spotting occurs between three menstrual cycles
  • There is heavy bleeding that lasts for seven days in a row
  • There is any vaginal bleeding that lasts for more than three weeks
  • The spotting or bleeding is unusual, compared to your normal menstrual cycles

Your physician will determine anything that causes the breakthrough bleeding, like infections or other health issues. He will likely prescribe a different contraception method.

If you bleed while on the pill, could you be pregnant?

Unless you stop taking the birth control pills, it would be very difficult to become pregnant, even if you have breakthrough bleeding. The pills’ hormones regulate your periods to avoid pregnancy. There is a small chance that you could become pregnant. Late or light periods can also be caused by the pill.

Pregnancy signs include increased urination, breast tenderness, fatigue, vomiting and nausea. You need to know these signs, so you’ll be immediately aware if you have possibly conceived. You can check to see if you are pregnant using a home pregnancy test or have a urine or blood test done by your physician. Physical exams can also confirm or rule out pregnancy.

Other Possible Causes of Breakthrough Bleeding

  • A disease of or injury to the vagina, like varicose veins, ulcers or infection
  • An emergency contractive pill (the “morning after” pill)
  • A sexually transmitted disease
  • If you have recently had an abortion
  • If you have stress, cervical erosion or vaginal dryness
  • If you have polyps in the endometrium or cervix
  • If you have uterine or cervical cancer
  • If you are menopausal or suffer from polycystic ovarian syndrome (PCOS)